Phenytoin toxicity and thyroid dysfunction.

Abstract

A 48-year-old woman with known epilepsy presented to the Emergency Department with a 1-day history of decreasing coordination, impaired speech, and recurrent falls. Phenytoin levels were measured and found to be grossly elevated at 170 mmol/L. A diagnosis of phenytoin toxicity was made and she was treated by withdrawing the medication. During admission she was found to be profoundly hypothyroid despite being on adequate thyroid replacement therapy. Normalisation of phenytoin levels was associated with return of euthyroidism. The interaction between phenytoin, thyroid function, and thyroid replacement therapy is discussed.

Cite this paper

@article{Betteridge2009PhenytoinTA, title={Phenytoin toxicity and thyroid dysfunction.}, author={Tobias Betteridge and John N . Fink}, journal={The New Zealand medical journal}, year={2009}, volume={122 1303}, pages={102-4} }